Badges (1)

About

Member has chosen to not make this information public.

Pages

Member not yet following any Pages.

Posts (5)

Jul 15, 2012 · Temporal Arteritis in Stroke & Cerebrovascular Diseases

I just got your response to my posting about temporal arteritis one year ago. Don’t know what happened, but I appreciate your response even though I am past needing it now. Still if there is someone else out there seeking help as I was a year ago, I would like to offer my experience. I was on Prednisone for almost a year, beginning with 60 mgm/day with gradually decreasing doses reduced as long as my sed rate (sedimentation rate) stayed in the normal range. I did find the prednisone to be very debilitating. I knew that I had to take the pred because , untreated, the disease could cause me to go blind. I still don’t know what other effects the disease alone might have. I was extremely weak. Walking from the bedroom to the couch or kitchen wore me out. I would not take a shower when I was alone. I never had to have help, but but often did not know if I could stand up that long without help. As is probably to be expected, I had some depression. A part of that was because I could find out so little about what to expect and how long I would have to be on the prednisone. My doctors thought that my weakness and fatigue came more from the side effects of prednisone than from the disease itself. I went off the prednisone in 10 months, but my sed rate went up and I had to go back on a low dose for 3 weeks. I have been off since March 15 and am doing well. My legs are not all the way back yet, but, otherwise, I feel totally well. I was off my feet so long that the legs need exercise to build back up. I’m working on that. The good news is that this, too, does pass. I was diagnosed quickly, which is not always the case, and did not have the severe headaches that some have experienced. To be honest, I think I got off easy to what it could have been.

Oct 4, 2011 · tinnitus in Ear, Nose & Throat (ENT)

I have had tinnitus in one ear for 16 years. No cause has been identified, but I was under a great deal of stress at the time and I think that probably accounts for it. Also I had taken benadryl and had the tinnitus for a short period. Because the literature on benadryl (and many other drugs) lists tinnitus as a possible side effect, SMART ME, I decided to test it and took benadryl 50 mgm again. That time I got the tinnitus and it did not go away–not in 16 years anyway. I have lost most of the hearing in that ear. Yes, it almost drove me crazy for some time, especially dealing with the hearing loss, too. I prayed for God to take the tinnitus away and give me back my hearing. Instead, He allowed me to adjust to it and learn to tune the sound out. When I think about it, it is definitely still there, but for the most part, does not bother me a lot. Like you, I wouold still love to hear if there is a cure. An audiologist told me that the hearing loss was so much that she did not think fixing my broken hearing aid would make enough difference for what it would cost. Recently, I found a hearing aid that does help and it does not turn up the volume of the tinnitus. It is Neutronic Ear which you can learn about at http://www.neutronicear.com. Cost $500. I wish you all good luck in finding a cure or at least learning to live with the tinnitus.

Sep 30, 2011 · I was diagnosed with temporal arteritis 1/2010. in Stroke & Cerebrovascular Diseases

I was diagnosed with TA/GCA on April 22, 2011. My sed rate was 50 on that day. My symptoms surfaced only 2 days earlier. I was very fortunate to be diagnosed so quickly and started on the appropriate treatment of Prednisone. Diagnosis was also verified by biopsy,
My symptoms disappeared quickly and my sed rate returned to normal by June and has remained there ever since, not changing as the pred has been tapered. Tomorrow, I will be down to 7 1/2 mg. daily. This for 2 weeks and, if no untoward effects down to 5 mgm. My family practioner has been treating me. I did see a rheumatologist a week ago. She agreed with the treatment so far, but was concerned about the degree of weakness in my legs. Hiking would not be an option for me at this time. I think both doctors believe the prednisone is hurting more than it is helping at this time. I expect/hope, of course, to be off the pred by the first of 2012. I know of one patient who is on Methotrexate and expects to stay on it for life. She, like many, had trouble getting the right diagnosis and did have damage to her eyes. Follow-up treatment after getting off the pred has not been mentioned to me by either doctor. I’m trusting my very quick diagnosis and treatment initiation to work in my favor.
The side effect of the prednisone have been very difficult. Sleeplesses was a problem until i started taking ambien, but I do not have to have it all the time on the lower doses of pred. But the weakness, fatigue, and shakiness continue to be a bad problem. I get up shaking pretty badly. This lasts until late afternoon. My evenings are much better. When walking, other than just around the house where I can reach something for support, I have to use a cane to last for 10 minutes. I try to do that at least three times a day.

I’m so glad to find these replies about other people’s experiences. I am a nurse and 76 years old. I’ve always been healthy and this length of down time has been difficult for me. But I’m told, “this, too, will pass.” I’m depending on that.
Good luck to all of you.
Jan

Jul 10, 2011 · Temporal Arteritis in Stroke & Cerebrovascular Diseases

This is not really a reply, but an addition to my original post. The symptoms I described are said to be side effects of prednisone. I just wonder if others have experienced this degree of weakness and fatigue.

Jul 10, 2011 · Temporal Arteritis in Stroke & Cerebrovascular Diseases

I would be very interested in hearing past or current patient’s experiences. My disease was diagnosed and treatment begun within 2 days of the onset of symptoms. I am having severe weakness in my legs and extreme fatigue as well. The facial fat deposits I expected. Also knew to expect some weakness and fatigue. But the degree of both has me really debilitated. Would like to hear from others.